Since my last post was called, It’s Not Tourettes! I have a story for you about a brilliant 5-year-old I call, “The Boy.” This takes place when he was on an ADHD medication called Focalin. If ever you don’t think your children are listening, I got another thing for ya’! I must have, at some time, expressed concern about the medication possibly causing “tics” when the dose is raised. I was told to keep an eye out for them, and if any occur, stop the medication and call the doctor immediately. Well, when 5 mg of Focalin ceased working after being the drug we would have called “the one” for the last two and a half months, the natural choice was for the pediatrician to raise it to 10mg. But we had some issues with Medidate when they raised it from 10 to 20mg, after it ceased to work after a month or so. So I took it upon myself to cut the pill in half, I was told by the pharmacist that this would cause no problems, as it was not a time release pill. I decided to start with 7.5mg and ease up to 10mg if needed, though I was secretly hoping it wouldn’t be needed. After 3 days of 7.5mg, the boy’s teacher called and said there were still problems. Darn. I raised the Focalin up to 10mg as the doctor suggested and sent the boy to school. He comes home in his usual, I’m-coming-down-from-my-meds-leave-me-alone daze, and says school was “fine” when asked. He went straight to his Nintendo DS and began playing video games. As he was playing, I was watching him and I saw that he was repeatedly thrashing his head to the side. Uh, oh, is this a tic? I observed him some more. He continued jerking his head from left to right, and I noticed that he was working his jaw. I should explain that he was just getting over a nasty cold, so I asked him, “are your ears clogged up from blowing your nose?” The zombie-boy responded, “I dunno.” (In other words, “Unga bunga, can’t talk, Playing!”) But kept right on twitching. The next day I observed him again, because I had assumed he was working his jaw and thrashing his head to clear his ears. As soon as he started that DS he thrashed his head, and continued through his whole game time. I asked, “why are you doing that with your head?” He responded, “because I have to.” “What do you mean, you have to?” “I need to.” “Why do you need to?” “Because it feels good when I do it.” “Doesn’t it hurt your neck or give you a headache?” “No.” The next day, while the boy was at school, I called the doctor and told them what I had observed. They told me to discontinue Focalin. When he came home from school I let him watch tv. He whipped his head to the side a few times, but nothing like the DS. He eventually bored of the TV and moved on to the DS (I know, what a great mom, right?) As soon as he gets on the DS he starts violently thrashing his head to the side. I say, “can you stop doing that with your head?” He says, “No.” I say, “It can’t be good for your neck muscles or your head to be rattled around like that!” He ignores me and goes right on playing and twitching. I get an idea. I grab the phone and walk out of the room. I come back a couple of minutes later and say, “I just got off the phone with the doctor, he says that it’s the DS that is making you do that with your head. He told me that as long as you were jerking your head like that, you can’t play video games.” And I took it away for the night. Do you know that the next day he came home from school and never jerked his head again? Now That’s Commitment! He must have heard me talking to someone about being worried about him getting “tics” from his medication. I don’t know if he just got this idea stuck in his head, or if he was enjoying all the time I spent observing him, or if he’s the world’s best actor…but THREE DAYS? I don’t know if I should be very impressed or very scared! I told the behavior specialist who kept mentioning Tourettes Syndrome as a possibility, “Don’t even mention Tourettes in front of my son.” I have this crazy feeling that if we talk about it, and it’s overheard… oh I hate to even think of the possibilities!